Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 9, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 16, 2009, 1:33 PM EDT for Lycoming County, Potter County, Tioga County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2009, 1:33 PM EDT (17:33 UTC)
- Expired
- May 16, 2009, 2:30 PM EDT
- In force
- 57 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Lycoming County, PA, Potter County, PA, Tioga County, PA
The radar
The State College radar (KCCX), 96 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 1:00 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 161733
SVRCTP
PAC081-105-117-161830-
/O.NEW.KCTP.SV.W.0009.090516T1733Z-090516T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
133 PM EDT SAT MAY 16 2009
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TIOGA COUNTY IN NORTH CENTRAL PENNSYLVANIA...
SOUTHEASTERN POTTER COUNTY IN NORTH CENTRAL PENNSYLVANIA...
NORTHWESTERN LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA...
* UNTIL 230 PM EDT
* AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LEETONIA...OR 19 MILES SOUTHWEST OF WELLSBORO...AND MOVING EAST AT
20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LEETONIA AROUND 145 PM EDT...
CEDAR RUN AROUND 150 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR CENTRAL PENNSYLVANIA.
&&
LAT...LON 4192 7721 4159 7700 4147 7762 4148 7768
4163 7776
TIME...MOT...LOC 1733Z 251DEG 18KT 4158 7760
$$
FORECASTER: LA CORTE2 follow-up statements
000
WWUS51 KCTP 161806
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
206 PM EDT SAT MAY 16 2009
PAC081-105-161815-
/O.CAN.KCTP.SV.W.0009.000000T0000Z-090516T1830Z/
POTTER PA-LYCOMING PA-
206 PM EDT SAT MAY 16 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYCOMING AND
SOUTHEASTERN POTTER COUNTIES IS CANCELLED...
THE STORM HAS MOVED OUT EAST OF POTTER COUNTY AND NORTH OF LYCOMING
COUNTY...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR CENTRAL PENNSYLVANIA.
LAT...LON 4192 7721 4159 7700 4155 7723 4154 7760
4171 7761
TIME...MOT...LOC 1805Z 251DEG 18KT 4163 7740
$$
PAC117-161830-
/O.CON.KCTP.SV.W.0009.000000T0000Z-090516T1830Z/
TIOGA PA-
206 PM EDT SAT MAY 16 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR TIOGA COUNTY...
AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR LEONARD HARRISON STATE PARK...OR 10 MILES SOUTHWEST OF
WELLSBORO...MOVING EAST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR CENTRAL PENNSYLVANIA.
&&
LAT...LON 4192 7721 4159 7700 4155 7723 4154 7760
4171 7761
TIME...MOT...LOC 1805Z 251DEG 18KT 4163 7740
$$
FORECASTER: BEACHLER000
WWUS51 KCTP 161827
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
227 PM EDT SAT MAY 16 2009
PAC117-161837-
/O.EXP.KCTP.SV.W.0009.000000T0000Z-090516T1830Z/
TIOGA PA-
227 PM EDT SAT MAY 16 2009
...THE SEVERE THUNDERSTORM WARNING FOR TIOGA COUNTY WILL EXPIRE AT
230 PM EDT...
THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR CENTRAL PENNSYLVANIA.
LAT...LON 4192 7721 4159 7700 4155 7723 4154 7760
4171 7761
TIME...MOT...LOC 1827Z 251DEG 18KT 4166 7726
$$
FORECASTER: BEACHLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:30 PM EDT, 3 minutes earlier.
Area forecast discussion, May 16, 1:30 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 130 PM EDT SAT MAY 16 2009 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE STATE LATER TODAY...TRIGGERING SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE. HIGH PRESSURE WILL BUILD BACK INTO THE AREA ON SUNDAY...BRINGING CLEARING SKIES...BREEZY AND UNSEASONABLY COOL CONDITIONS. FAIR WEATHER WILL PERSIST MUCH OF NEXT WEEK...THOUGH A WEAK FRONT MOVING DOWN FROM THE NORTH COULD BRING A FEW SHOWERS DURING THE MID AND LATTER PORTION OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... SEVERE THUNDERSTORM WATCH 311 IN EFFECT TIL 00Z... ACTIVITY IS BREAKING OUT NOW AHEAD OF THE COLD FRONT...WARRANTING THE ISSUANCE OF THE WATCH. HEATING CONTINUES TO BE MARGINAL BUT LOW LEVEL LAPSE RATES ARE STEEP AND CAPES HAVE INCREASED ACCORDING TO RUC ANALS TO THE VICINITY OF 1500-2000J. SEVERAL SMALL LINE SEGMENTS HAVE ALREADY FORMED AND AS THE UPPER FORCING INCREASES FROM MID AFTERNOON ONWARD...STORM ORGANIZATION AND INTENSITY IS EXPECTED TO CONTINUE TO INCREASE. MAIN THREAT IS FOR SEVERE WIND GUSTS...BUT OVER NERN PA...CLOSER TO THE SLOW MOVING WARM FRONT...LOW LEVEL SHEAR MAY BE ENHANCED...POSSIBLY INCREASING THE TORNADO THREAT THERE. STRONG COLD FRONT IS MOVING INTO THE WESTERN OHIO VALLEY AT THIS HOUR...WITH MUCH COOLER AND DRIER AIR SWEEPING IN BEHIND. SYSTEM IS POISED TO PASS AT A PRETTY GOOD TIME OF DAY FOR LOCAL SEVERE STORMS AND MANY INDICATORS ARE POINTING IN THAT DIRECTION. OPERATIONAL GFS DEVELOPS AN OBSCENE AMOUNT OF CAPE...IN EXCESS OF 3000J BY MID AFTERNOON...WHILE THE GEM/NAM KEEP THINGS MORE REALISTIC WITH CAPES ON THE ORDER OF 600-1500J ON AVERAGE. 03Z SREF SHOWS A >90% PROBABILITY OF AT LEAST 1000J OF CAPE OVER MOST OF THE FCST AREA...WITH AROUND 40% PROB OF MORE THAN 2000J OVER SRN AREAS BY 21Z. DIRECTIONAL SHEAR IS EXPECTED TO REMAIN MODEST BUT MID LEVEL FLOW IN EXCESS OF 40KT WILL BE FAIRLY IMPRESSIVE. A LOOK AT BUFKIT SOUNDINGS SHOW A TALL THIN CAPE PROFILE FROM FCST NAM SOUNDINGS WHILE THE GFS IS MORE ROBUST IMPLYING LESS CLOUD COVER AND MORE HEATING. SOMETHING IN THE MIDDLE IS THE LIKELY BEST OUTCOME AND AS ALWAYS IN THE LOCAL AREA...AMOUNT OF SUNSHINE WILL BE THE GOVERNING FACTOR DETERMINING HOW UNSTABLE WE GET AND HOW ACTIVE THINGS WILL BE LATER TODAY. HIGH RESOLUTION WRF MODEL SIMULATED REFLECTIVITY DATA SUGGESTS THAT SHOWERS WILL BE DEVELOPING OVER WESTERN PA EARLY THIS AFTERNOON...ENTERING OUR WESTERN ZONES BY MID AFTERNOON WITH THE THREAT OF STORMS INCREASING EASTWARD THEREAFTER. 24HR QPF TAKEN FROM A BLEND OF OPERATIONAL MODEL/SREF GUID RANGES BTWN 0.50-0.75 ON AVG...BUT PWS POOLING TO +2-3SD WILL SUPPORT BRIEFLY INTENSE RNFL RATES AND LOCALIZED 1 INCH AMOUNTS. TAPERED POPS OFF FROM NW TO SE TONIGHT AS THE FRONT CROSSES THROUGH THE STATE AND EXITS SERN PA BY EARLY SUN MORNING. && .SHORT TERM /SUNDAY/... TOUGH AXIS SLOWLY SLIDING EAST TOWARDS MID-ATLANTIC REGION...ALLOWING BROAD CANADIAN HIGH PRESSURE TO SETTLE INTO THE REGION. RIDGE CENTER SHUD BE WEST OF PA SUN...ALLOWING FOR A COOL DRY NWSTRLY FLOW. CHCS FOR PRECIP WILL QUICKLY DWINDLE BY SUN MORNING...WITH DECENT CU FIELD DEVELOPING AFT 16Z. ENUF COLD AIR ALOFT COULD ALLOW FOR ANY SFC HEATING TO PRODUCE MOSTLY CLOUDY SKIES...BUT ANTICIPATE SKIES TO BE DIURNALLY DRIVEN AND CLEAR SUN EVE. TEMPS WILL STRUGGLE TO GET OUT OF THE 50S ACROSS THE NORTH...POSSIBLE A FEW UPPER 40S. ELSEWHERE TEMPS WILL BE IN THE UPPER 50S TO LOWER 60S ACROSS THE SUSQ-VALLEY. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... CHALLENGES IN THE EXTENDED PERIODS RESIDES AROUND CHCS FOR PRECIP AND TEMPS. 500MB TROUGH AXIS STEADILY SWINGS EAST...AS SUB-SEASONAL CANADIAN HIGH PRESSURE SETTLES INTO THE REGION LATE SUN THRU MON. CONSID SUBSIDENCE SHUD ERODE ANY DIURNAL CLOUDS SUN AFTN PROVIDING A MOSTLY CLEAR SUN NGT...PRIMING THE SFC CONDS FOR GOOD RADIATION. DEW PT/S SHUD FALL INTO THE 20S...HOWEVER ANTICIPATE PATCHY/WIDESPREAD FROST MON MORNING. 850MB TEMPS REMAIN BLO NRM...ARND -2 TO -3 DEG C...SUB-SEASONAL MAX T/S EXPECTED FOR MON AFTN. ARND 60 NORTH...LOW/MID 60S CENTRAL/SOUTH. TROUGH AXIS PROGRESSIVELY SLIDES EAST TUE...ALLOWING BROAD RIDGE ACROSS CENTRAL STATES TO MOVE EAST AND ENCOMPASS MID-ATLANTIC REGION TUE/WED/THUR. OPER GFS PAINTS AN INTENSE VORT MAX ACROSS NORTHERN QUEBEC LAYING A BNDRY SOUTH...POSSIBLY DRIFTING SOME CLOUDS AND CHC POPS TUE EVE/EARLY WED. THEN HIGH PRESSURE BUILDS BACK INTO THE MID-ATLANTIC FOR THE END OF THE WEEK WITH A GRADUAL WARMING TREND. 850MB TEMPS STEADILY WARM BY WEEKS END TO 1 TO 2 STD DEV ABV NRM...THUS EXPECT SOLID 70S BY THUR/FRI AND ARND 80 ACROSS SUSQ-VALLEY. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... SHORT TERM PROBLEM CENTERS ON THE ACTIVITY WITH AND AHEAD OF THE COLD FRONT. EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE WITH WIND GUSTS IN EXCESS OF 50KT AND LARGE HAIL. A BRIEF PERIOD OF MVFR IS PROBABLE AFTER THE SHOWERS PULL THROUGH THIS EVENING...WITH IMPROVING CONDITIONS DEVELOPING REGION-WIDE AFTER MIDNIGHT. HIGH PRES WILL PROVIDE VFR FLYING SUN THROUGH EARLY NEXT WEEK...WITH GUSTY WINDS FOR A TIME SUNDAY. OUTLOOK... SUN-TUE...VFR. WED...VFR/MVFR IN SCT SHRA. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LACORTE NEAR TERM...LACORTE SHORT TERM...BEACHLER LONG TERM...BEACHLER AVIATION...LACORTE
Hazardous weather outlook, May 16, 1:29 PM EDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 129 PM EDT SAT MAY 16 2009 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-171730- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 129 PM EDT SAT MAY 16 2009 ...SEVERE THUNDERSTORM WATCH 311 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:42 PM EDT | Tornado Warning | CTP | Tioga | 33 min |
| May 16, 2:16 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Elk, McKean | 59 min |
| May 16, 3:38 PM EDT | Special Weather Statement | CTP | Tioga | 37 min |
| May 16, 3:48 PM EDT | Special Weather Statement | CTP | Potter | 27 min |
| May 16, 3:54 PM EDT | Special Weather Statement | CTP | Cameron | 36 min |
| May 16, 4:16 PM EDT | Special Weather Statement | CTP | Tioga | 29 min |
| May 16, 4:25 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 65 min |
| May 16, 4:29 PM EDT | Special Weather Statement | CTP | Sullivan | 31 min |
| May 16, 5:11 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin | 34 min |
| May 16, 5:34 PM EDT | Special Weather Statement | CTP | Juniata, Snyder | 26 min |
| May 16, 6:00 PM EDT | Special Weather Statement | CTP | Columbia, Montour, Northumberland, Snyder | 45 min |
| May 16, 6:22 PM EDT | Special Weather Statement | CTP | Sullivan | 23 min |
| May 16, 6:31 PM EDT | Special Weather Statement | CTP | Franklin | 29 min |
| May 16, 6:35 PM EDT | Special Weather Statement | CTP | Columbia, Schuylkill | 40 min |
| May 16, 6:57 PM EDT | Special Weather Statement | CTP | Franklin | 33 min |
| May 16, 7:11 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Lebanon, Perry | 64 min |
| May 16, 7:32 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Schuylkill | 58 min |
| May 16, 7:38 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon | 52 min |
| May 16, 7:50 PM EDT | Special Weather Statement | CTP | York | 70 min |
| May 16, 7:58 PM EDT | Special Weather Statement | CTP | Carbon | 17 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.